To determine the lowest concentration of ozone that causes an increase in bronchial reactivity to histamine and to determine whether adaptation to this effect of ozone develops with repeated exposures, we studied 19 healthy adult subjects. Bronchial reactivity was assessed by measuring the rise in specific airway resistance (δSRaw) produced by inhalation of 10 breaths of histamine aerosol (1.6% solution). In 5 subjects, bronchial reactivity was determined at 9.00 and 11.30 A.M. on 4 consecutive days without exposure to ozone (Group I). In 7 other subjects (Group II), bronchial reactivity was assessed at 9.00 and 11.30 A.M. on 3 consecutive days, and subjects were exposed to 0.2 ppm of ozone from 9.30 to 11.30 A.M. on the third day. Seven additional subjects (Group III) had bronchial reactivity assessed in a similar fasion for 2 days and then again on 3 consecutive days of 2-h exposures to 0.4 ppm of ozone. Pre-exposure bronchial reactivity of the groups was the same, and no change in bronchial reactivity occurred in the group tested repeatedly but not exposed to ozone. An increase in ΔSRaw provoked by histamine was noted after the first exposure to 0.4 ppm but not to 0.2 ppm of ozone (p < 0.025). With 3 repeated 2-h exposures to 0.4 ppm on consecutive days, however, the ΔSRaw produced by histamine progressively decreased, returning to pre-exposure values after the third exposure. Our results indicate that the threshold concentration of ozone causing an increase in bronchial reactivity in healthy human subjects is between 0.2 and 0.4 ppm, and that adaptation to this effect of ozone develops with repeated expposures. The threshold concentration of ozone identified in other studies as causing changes in symptoms, lung volumes, or airway resistance was also between 0.2 and 0.4 ppm, and the time course of the development of tolerance to ozone in these other studies was similar to that observed in our study. We propose that the appearance of symptoms, changes in pulmonary function, and the increase in bronchial reactivity may be caused by a change in the activity of afferent nerve endings in the airway epithelium.
|Number of pages||4|
|Journal||American Review of Respiratory Disease|
|State||Published - 1981|